What is topical steroid withdrawal?
Topical steroid withdrawal (TSW), also known as red skin syndrome, can occur when a person abruptly stops using topical steroids after years of frequent use. While short-term use of topical steroids appears to be harmless, long-term use can have side effects with increased frequency and severity, depending on how long you use them.
Do not stop applying topical steroids just yet...
If you are currently using topical steroids, such as cortisone cream, do not be alarmed and suddenly stop using it, as this may be harmful to your skin and trigger TSW.
It is best to gradually cut down on use, and I’ll explain how to do so shortly.
This advice also applies to topical immunosuppressants as they can be harmful, especially if used long-term.
How to avoid topical steroid withdrawal
Topical steroid manufacturers have known about topical steroid addiction for decades, which is why doctors usually advise you to ‘gradually cut down on use rather than stopping suddenly’. Suddenly stopping use of topical steroids (after years of applying them) is sort of like running a marathon and avoiding training advice such as ‘drink water/stay hydrated’. It can result in serious side effects.
When going off topical steroids, especially if you have used them for long periods of time, you absolutely need to train your blood vessels to cope with the crazy chemical changes that are going to occur.
TSW Program: You can train your blood vessels like you would train your muscles. For example:
Do you see a pattern forming?
Constrict, dilate, constrict, dilate.
It’s like working a muscle where you flex as you lift a weight and then relax. The muscle gets stronger. This is how you train your blood vessels to constrict again after dilating excessively. This ‘exercising’ the blood vessels can reduce the risk TSW/red skin syndrome and speed up recovery from topical steroid addiction. As previously mentioned, supplements that reduce nitric oxide levels in the blood can also help to ease the withdrawal process.
Why not go cold turkey and stop using the steroids now?
You can stop whenever you prefer.
Just keep in mind that people who are going through topical steroid withdrawal/red skin syndrome can suffer greatly: they often cannot work, it affects their social life (i.e. they stay home as public outings cause embarrassment), they stay in the bath for hours (to get relief), they are often in chronic pain, their skin flakes uncontrollably, their skin feels hot and tight (as if it’s two sizes too small) and they feel very depressed and anxious about their skin.
In my previous article on TSW I mentioned the 1970s research paper that detailed a fatality after stopping use of topical steroids. So please, do this gradually. Train your blood vessels by gradually cutting down on applying the creams and prepare your body.
The following is another example of how to cut down on the use of topical steroids.
Safe topical steroid withdrawal program
Here’s how to gradually stop using topical steroids if you are currently applying topical steroids daily.
- You can also mix your topical steroid cream with your moisturiser to dilute it during this period.
You can keep using topical steroids as needed with the aim of stopping after twelve weeks or earlier as your skin gets better. If you are currently using topical steroids every second or third day, then begin on weeks 4–6 (above).
Shop eczema products
- Kligman, A.M. and Frosch, P.J., 1979. Steroid addiction. International Journal of Dermatology, vol.18, no.1, pp.23-31.
- Rathi, S.K. and Kumrah, L., 2011. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian Journal of Dermatology, Venereology, and Leprology, 77(1), p.42.
- United States National Library of Medicine, Drug Record: Corticosteroids, LiverTox, retrieved from: https://livertox.nih.gov/Corticosteroids.htm